MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 49 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 49 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75100439
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that the plugs do not come out where the plugs go (the screws did not come out correctly).A change in surgical technique was necessary to complete the procedure.A surgical delay of 30 min or less was reported.The outcome of the surgery was successful and the patient did not suffer any harm.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that the plugs of the polarcup shell ti-plasma/ha 49 non-cem (75100439) were found blocked.A change in surgical technique was necessary to complete the procedure.A surgical delay of 30 min or less was reported.The outcome of the surgery was successful and the patient did not suffer any harm.The device used in treatment was returned for investigation.The reported issue could be confirmed upon visual inspection.Both plugs are stuck with the polarcup.The hexagon head of both plugs are observed to be heavily damaged, indicating that high torque was applied.Both plugs are observed to be recessed, indicating that they could initially be turned before getting jammed.Based on the limited information provided, a thorough medical assessment could not be performed.A review of the complaint history revealed no other complaint being reported for the batch in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported failure mode.The surgical technique (lit no.01620-en (1582) v7 10/20) describes the correct removal of the polarcup plugs using the unidirectional t handle (75023347): "release the plugs by turning the t wrench in the direction indicated on the plug cover." the ifu (lit.No.12.23 ed 05/16) states: "the following might not be implanted under any circumstances: implant components that have been damaged or scratched; implants that have been handled inappropriately or processed in a way that is not part of the surgical technique".The current risk analysis covers the risk of jamming between plug and shell.The associated risk level is considered low.Based on available information the root cause for the reported jamming cannot clearly be identified and stays undetermined.However, the executed investigation gives no indication that the device failed to match specification at the time of manufacturing and the need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The returned device will be retained.

Brand Name
POLARCUP SHELL TI-PLASMA/HA 49 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11167955
Report Number9613369-2021-00024
Device Sequence Number3583136
Product Code LWJ
UDI-Device Identifier07611996118308
UDI-Public07611996118308
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K122244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100439
Device Catalogue Number75100439
Device Lot NumberB2008642
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2021
Initial Date Received by Manufacturer 12/28/2020
Supplement Date Received by Manufacturer03/19/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date04/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;